Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Sioux Falls, SD

June 24, 2002Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 7:43 PM CDT for Miner County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 7:43 PM CDT (00:43 UTC)
Expired
Jun 24, 2002, 8:15 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Miner County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:51 PM CDTHail 2.5Carthage, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250043
SVRFSD
SDC097-250115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINER COUNTY...OR ABOUT 9 MILES NORTH OF
  HOWARD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL MINER COUNTY 

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4420 9769 4405 9769 4403 9738 4419 9738

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:20 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 24, 3:20 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 24 2002

MOISTURE CONVERGENCE BOUNDARY SETTING UP FM NERN SD TO CNTRL SD TO
W/CNTRL NE ATTM AND AS SHORT WAVE ENERGY CONTINUES TO DAMPEN RIDGE...
EXPCT CONVECTION TO BREAK OUT ALONG BOUNDARY...ESP IN LESS CAPPED
AREA TOWARDS THE N. FEEL THIS WILL BE THE NIGHT THERE IS ENUF CAP
BREAKING WITH UPR FLOW BCMG MORE WNW TO GO LKLY POPS IN NRN CWA
TNGT. WILL ALSO PUT IN CHC SVR IN N. TO THE SOUTH MUCH MORE IFFY AND
WILL KEEP PREV FCST. THINK AREAS S OF I 90 WILL HAVE MAIN CHC TUE
AFTN AS BOUNDARY WILL SHIFT S. SOME BACKDOOR COOLING FOR CWA FOR
WED...BEFORE GOING BACK TO BLOCKING WARM AND DRY PATTERN. WILL GIVE
UP ON CHC TSTMS FOR SAT AS RIDGE RIDERS RATHER OBSCURE RIGHT NOW.

.FSD...NONE.
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFSDLake33 min
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningFSDMiner30 min
Jun 24, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora32 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 24, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury22 min
Jun 24, 8:41 PM CDTSevere Thunderstorm WarningFSDMiner49 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jun 24, 9:20 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 9:22 PM CDTSevere Thunderstorm WarningFSDJerauld53 min
Jun 24, 9:27 PM CDTSevere Thunderstorm WarningFSDBrule48 min
Jun 24, 9:33 PM CDTSevere Thunderstorm WarningFSDBeadle42 min
Jun 24, 10:38 PM CDTSevere Thunderstorm WarningFSDSanborn22 min
Jun 24, 10:55 PM CDTSevere Thunderstorm WarningFSDDavison35 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 24, 11:00 PM CDTSevere Thunderstorm WarningFSDMiner45 min
Jun 25, 3:40 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 25, 4:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson35 min
Jun 25, 4:52 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 25, 5:14 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.